Heart Home > Samsca Overdose
People who believe they have overdosed on Samsca (tolvaptan) should seek urgent medical treatment. Taking too much of this medication may cause dehydration, high blood sodium levels, and other problems. The specific symptoms will depend on how much Samsca was used and whether it was combined with other substances. In the case of an overdose, "pumping the stomach" and inducing vomiting may be recommended.
Samsca® (tolvaptan) is a prescription medicine used to increase blood sodium levels in people who have low sodium from certain medical conditions. As with any medication, it is possible to take too much Samsca.
The specific effects of an overdose may vary, depending on a number of factors, including the Samsca dosage and whether it was taken with any other medications or substances.
In clinical studies, Samsca was given in high doses to people who were otherwise healthy. Based on the results of these studies, possible symptoms of a Samsca overdose may include:
- High blood sodium (salt) levels
- Urinating large amounts of urine and urinating more often
- Dehydration, which could cause other symptoms, such as:
- Dry mouth
- Dry skin
If the overdose was recent, a healthcare provider may administer certain medicines to induce vomiting, or place a tube into the stomach to "pump" it. There is no antidote for a Samsca overdose, and dialysis is not expected to be useful for removing Samsca from the body.
Treatment for any type of overdose typically also involves supportive care, which consists of treating the symptoms that occur as a result of the overdose. For example, supportive treatment options for a Samsca overdose may include:
- Fluids through an intravenous line (IV)
- Electrolyte supplements, if needed, such as calcium, magnesium, and potassium
- Close monitoring of the heart, blood pressure, and breathing.
It is important that you seek medical attention immediately if you believe you may have overdosed on this medication.